Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Cheyenne, WY

June 22, 2023Niobrara County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 22, 2023, 9:55 PM MDT for Niobrara County, Wyoming. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2023, 9:55 PM MDT (03:55 UTC)
Expired
Jun 23, 2023, 2:00 AM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:00 PM MDTFLASH FLOODLusk, WYNiobrara County Emergency Manager reported 3 inches of rain fell near Manville, west of Lusk. Niobrara River flooded and out of its banks in Lusk.
Jun 23, 12:03 AM MDTFLASH FLOODLusk, WYNiobrara County Emergency Manger reports no flooding in Manville, but still flooding in Lusk.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS55 KCYS 230355
FFWCYS
WYC027-230800-
/O.NEW.KCYS.FF.W.0018.230623T0355Z-230623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
955 PM MDT Thu Jun 22 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southern Niobrara County in east central Wyoming...

* Until 200 AM MDT.

* At 955 PM MDT, emergency management reported thunderstorms 
  producing heavy rain in Lusk. The Niobrara River was reported out 
  of its banks near Lusk. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lusk, Manville, Keeline and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4271 10407 4262 10407 4262 10488 4276 10488
      4285 10471 4286 10448

FLASH FLOOD...OBSERVED

$$

Natoli
1 follow-up statement
979 
WGUS75 KCYS 230751
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
151 AM MDT Fri Jun 23 2023

WYC027-230801-
/O.EXP.KCYS.FF.W.0018.000000T0000Z-230623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niobrara WY-
151 AM MDT Fri Jun 23 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM MDT EARLY THIS MORNING 
FOR SOUTHERN NIOBRARA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4271 10407 4262 10407 4262 10488 4276 10488
      4285 10471 4286 10448

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 5:25 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 5:25 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Thu Jun 22 2023

.SHORT TERM...(This afternoon through Friday night)
Issued at 1210 AM MDT Thu Jun 22 2023

Included a portion of this morning's discussion with convection
initiation imminent across the region once again early this
afternoon. Severe Thunderstorm Watch will be issued over the next
hour and will include most of the same counties/cities as
yesterday with most of southeast Wyoming outside of Carbon County
affected and most of the western Nebraska Panhandle this afternoon
and into this evening. Although activity maybe a bit more
isolated today compared to yesterday, once the 700mb to 800mb
temperature inversion dissipates this afternoon, thunderstorms
will become stronger and push east and northeast through this
evening. Large hail up to tennis ball size will be the primary
concern. Although, noting some low level (0-2 km) helicity in the
boundary layer as well with EHI around 2 to 4 from Albany county
eastward towards the central and northern Nebraska Panhandle.
Therefore, can not rule out one or two tornadoes with solid 0-3km
CAPE values and decent surface moisture, although not quite as
good as yesterday. Severe Thunderstorm Watch will be in effect
until 9 PM this evening, but the western Nebraska Panhandle will
see activity not starting until around 6 or 7 PM late this
afternoon.

More of the same for Friday with a greater risk for severe weather
across the plains. SPC issued an Enhanced Risk for locations east
of the I-25 corridor Friday afternoon and evening. With better
shear, impressive ML and MUCAPE, along with a potent upper level
trough moving through the area, Friday may be the busiest day of
the week with all modes of severe weather expected, including
tornadoes. Thankfully, flash flooding will start to become less
of a concern as thunderstorms are expected to move relatively fast
across the area. Will still have to watch training thunderstorms
which may result in some flooding concerns.

Previous Short Term Discussion...
issued at 245 AM MDT Thu Jun 22 2023

Dilemma today will deal with timing of convection. Still seeing
that mid level (700mb) capping inversion through 21Z or so before
it breaks. HRRR and RAP simulated radar are in disagreement with
convective initiation. HRRR shows the storms beginning west of the
Laramie Range in Albany County roughly 19-20Z. RAP shows
convection beginning more east across the southeast Wyoming plains
from Cheyenne to Lusk...into the northern Panhandle after
18Z. Don't think the severe storms will get going though until the
mid level cap breaks...so storms may develop earlier...but not be
severe until after 21Z. Storms will be severe with MUCAPE around
1500 to 1800J/KG across southeast Wyoming. 0-6km shear quite high
with 40-50kts advertised on GFS soundings. Especially in Albany
County where the HRRR is advertising the convection to start.
Both the HRRR and RAP are concentrating the convection in the
Platte/Goshen/Niobrara County area towards 00Z before it moves out
into the northern Panhandle after 00Z. Better instability though
will be down along the I-80 corridor however...so we will have to
wait and see how this convection eventually develops.

Better chances for severe storms still looks to be Friday when an
approaching upper low begins to force the surface front north and
east. GFS soundings showing much better MUCAPE around
2500-3000J/KG out in the Panhandle and around 2000-2500J/KG over
southeast Wyoming.

All modes of severe convective weather is possible today and
Friday including a few tornadoes. Better chances Friday we believe
with the better instability. SPC has Slight Risk areas outlined
for both today and Friday for portions of the CWA.

.LONG TERM...(Saturday through Wednesday)
Issued at 1137 AM MDT Thu Jun 22 2023

Overall, no major changes to this forecast package, with possible
high winds expected Saturday and continued unsettled weather early
next week.

Both the GFS and the Euro are in good agreement with mid to upper
level low ejecting eastward across northern Wyoming through
Saturday. Minor disturbance on the southern most flank of the cell
is expected to dig across the region, kicking up wind speeds along
the way. 700mb flow has winds increasing along these disturbances in
excess of 45 to 55 knots with forecast soundings indicating those
winds can mix down to the surface. In addition, the Random Forest
Wind Model guidance has also been capturing this feature with good
signals towards a stronger winds for the wind prone areas along the
I-25 and I-80 corridors. Ultimately, gaining confidence for a decent
wind event primarily on the I-25 corridor with the Craig to Casper
gradients and the NBM v4.1 Probability of Exceeding 41kts increasing
probabilities and echoing signals from other guidance. Main
uncertainty will include the wind prone areas along the I-80
corridor, with 700mb winds keeping much further eastward. However,
surface flow maintains a more favorable direction through the
mountain gaps and the NBM v4.1 Probability of Exceeding 48kts
hovering around a 50 percent. As a result, went ahead and left winds
elevated across the wind prones in southeast Wyoming. Will need to
think about a high wind watch in the next 24 hours if these trends
continue.

Active weather continues early next week, with an upper level trough
makings its way from the western seaboard through to the
Intermountain West. Strong to severe storms will be possible under
this setup, with good moisture return across the region and PWATs
just under 1 inch.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 521 PM MDT Thu Jun 22 2023

Wyoming TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development through early
evening. Isolated thunderstorms will occur at Rawlins until 01Z,
with occasional thunderstorms at Laramie and Cheyenne until 02Z,
producing wind gusts to 40 knots along with visibilities to
2 miles and ceilings from 2500 to 3500 feet AGL. Overnight
tonight, areas of fog and low clouds will develop producing
visibilities from 2 to 5 miles and ceilings from 1500 to 2500 feet
AGL from 06Z to 15Z.

Nebraska TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development early this
evening. Occasional thunderstorms will occur until 03Z, producing
wind gusts to 45 knots along with visibilities reduced to 2 miles
and ceilings near 2500 feet AGL. Overnight tonight, areas of fog
and low clouds will develop between 04Z and 15Z, reducing
visibilities to 2 to 4 miles along with ceilings from 1500 to 2000
feet AGL.

&&

.FIRE WEATHER...
Issued at 1137 AM MDT Thu Jun 22 2023

Minimal fire weather concerns through this weekend. Although much
drier air will push into central Wyoming starting on Friday and
lasting through the weekend, current green up conditions and
recently rainfall will inhibit any major concerns for the near
future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT/GCC
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 22, 12:36 PM MDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1236 PM MDT Thu Jun 22 2023

NEZ002-003-019>021-054-055-095-096-WYZ103-105>108-115>119-231845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A Severe Thunderstorm Watch is in effect until 9 PM MDT late
this evening...

Thunderstorms will continue to develop early this afternoon
across Albany County and the Laramie Range. The storms are then
expected to move east into areas east of Interstate 25 by mid
afternoon and eventually into the Nebraska Panhandle by late
afternoon. Some of these storms will be severe...with large
hail...damaging downburst winds and possibly tornadoes through mid
evening. Heavy rainfall leading to possible flash flooding can
not be ruled out as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorms are possible Friday across most areas along
and east of the Laramie Range. Large hail...damaging downburst
winds...very heavy rainfall and a few tornadoes are possible.

Strong winds are possible Friday night into Saturday for the wind
prone areas of southeast Wyoming. Gusts of 60 to 65 mph are
possible.

.Spotter information statement...

Spotter activation may be needed in Albany County after 1
PM...east of Interstate 25 after 3 PM and in the Panhandle after 5
PM. Please contact NWS Cheyenne with any storm reports.

WYZ101-102-104-109>114-231845-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of east central
Wyoming and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 22, 6:48 PM MDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
648 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Flash Flood      5 S Yoder               41.85N 104.29W
06/22/2023                   Goshen             WY   Public

            Water covering sidewalk, street and yard.

&&

Rubin
Local storm report, Jun 22, 7:16 PM MDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
716 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Flash Flood      Stegall                 41.89N 103.94W
06/22/2023                   Scotts Bluff       NE   Public

            Flash flooding of water in basement of
            house.

&&

Rubin
Local storm report, Jun 22, 7:25 PM MDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
725 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Flash Flood      Morrill                 41.97N 103.92W
06/22/2023                   Scotts Bluff       NE   Law Enforcement

            Flooding of streets in Morrill.

&&

Rubin
Local storm report, Jun 22, 7:41 PM MDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
741 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Flash Flood      Chugwater               41.76N 104.83W
06/22/2023                   Platte             WY   Emergency Mngr

            Flooding of some roads and some roads are
            impassable.

&&

Rubin
Local storm report, Jun 22, 8:14 PM MDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
814 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Flash Flood      2 S Hawk Springs        41.75N 104.26W
06/22/2023                   Goshen             WY   Emergency Mngr

            Flash flooding continues for Highway 85 and
            County Roads 28 and 30. Water flowing over
            roads. Report relayed by Goshen County
            Emergency Manager.

&&

GCC
Local storm report, Jun 22, 9:04 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
904 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Flash Flood      13 SE Chugwater         41.64N 104.63W
06/22/2023                   Goshen             WY   CO-OP Observer

            Phillips COOP station reporting Flash
            Flooding. Bear Creek out of banks. Spring
            Run and Bader creeks flooded. County roads
            washed out and impassable.

&&

GCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:11 PM MDTSpecial Weather StatementCYSGoshen49 min
Jun 22, 6:39 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jun 22, 6:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie, Platte3 hr
Jun 22, 7:08 PM MDTFlash Flood WarningCYSGoshen3 hr
Jun 22, 10:14 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 22, 10:49 PM MDTAreal Flood AdvisoryCYSGoshen12 hr
Jun 23, 2:01 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte34 hr
Jun 23, 1:09 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie23 hr
Jun 23, 3:51 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jun 23, 3:52 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte23 min
Jun 23, 4:13 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 4:15 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte45 min
Jun 23, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse49 min
Jun 23, 4:44 PM MDTTornado Warning Tornado observedCYSConverse12 min
Jun 23, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 5:13 PM MDTTornado Warning Tornado observedCYSGoshen, Platte32 min
Jun 23, 5:40 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jun 23, 5:44 PM MDTTornado Warning Tornado observedCYSGoshen31 min

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.